Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Approximation by invertibles


Author: Michael Gartenberg
Journal: Proc. Amer. Math. Soc. 61 (1976), 341-346
MSC: Primary 46L05; Secondary 58D05
DOI: https://doi.org/10.1090/S0002-9939-1976-0435858-X
MathSciNet review: 0435858
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The uniform closure of the set of invertibles of certain $ {C^{\ast}}$-algebras is characterized. It is shown that indices on $ \mathcal{G}(C(A))$, where $ A$ is a closed annulus in the plane and on $ M_2^{{S^2} \times {S^1}}$ have continuous extensions to elements which are not invertible.


References [Enhancements On Off] (What's this?)

  • [1] F. V. Atkinson, The normal solubility of linear equations in normed spaces, Mat. Sb. 28(70)(1951), 3-14. (Russian) MR 13, 46. MR 0042059 (13:46d)
  • [2] L. A. Coburn, The $ {C^{\ast}}$-algebra generated by an isometry. II, Trans. Amer. Math. Soc. 137(1969), 211-217. MR 38 #5015. MR 0236720 (38:5015)
  • [3] L. A. Coburn and A. Lebow, Algebraic theory of Fredholm operators, J. Math. Mech. 15(1966), 577-584. MR 33 #569. MR 0192343 (33:569)
  • [4] H. O. Cordes, The algebra of singular integral operators in $ {R^n}$, J. Math. Mech. 14(1965), 1007-1032. MR 31 #6137. MR 0181911 (31:6137)
  • [5] R. G. Douglas, Banach algebra techniques in the theory of Toeplitz operators, CBMS Regional Conf. Series in Math., no. 15, Amer. Math. Soc., Providence, R.I., 1973. MR 0361894 (50:14336)
  • [6] J. Feldman and R. V. Kadison, The closure of the regular operators in a ring of operators, Proc. Amer. Math. Soc. 5(1954), 909-916. MR 16, 935. MR 0068749 (16:935g)
  • [7] M. Gartenberg, Extensions of the index in factors of type $ {\Pi _\infty }$, Proc. Amer. Math. Soc. 43(1974), 163-168. MR 48 #6956. MR 0328614 (48:6956)
  • [8] H. L. Royden, Function algebras, Bull. Amer. Math. Soc. 69(1963), 281-298. MR 26 #6817. MR 0149327 (26:6817)
  • [9] R. T. Seeley, The index of elliptic systems of singular integral operators, J. Math. Anal. Appl. 7(1963), 289-309. MR 28 #2464. MR 0159247 (28:2464)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L05, 58D05

Retrieve articles in all journals with MSC: 46L05, 58D05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0435858-X
Keywords: $ {C^{\ast}}$-algebras, extensions of indices, invertible element
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society